Texas, 2006

Wildfire in Texas, March 31, 2006

March 31, 2006 · NWS AMA · 1 event in 1 county or zone

however there were no reports of structure damage or injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A wildfire nine miles northeast of Amarillo burned three hundred acres...however there were no reports of structure damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 31, 5:20 AM CST, 10 hours 15 minutes earlier.

Area forecast discussion, Mar 31, 5:20 AM CST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
520 AM CST FRI MAR 31 2006

.DISCUSSION...
MUCH QUIETER WX ON TAP THROUGH EARLY SATURDAY. SURFACE HIGH TO BUILD
SEWD TODAY...THEN SLIDE E OF AREA TNGT...WITH RETURN SOUTHERLY FLOW
BEGINNING AND CONTINUING INTO SATURDAY NIGHT. IT APPEARS DRYLINE
WILL SET UP ALONG CAPROCK ON SATURDAY AHEAD OF MINOR UPPER LEVEL
SHORTWAVE TROF. BELIEVE THERE WILL BE A PROBLEM WITH CAPPING
INVERSION BASED ON SW FLOW ALOFT COMING OFF THE HIGHER TERRAIN OF
NRN MEXICO...WHICH HAS BEEN RATHER BONE DRY ALONG WITH SW UNITED
STATES THE PAST FEW MONTHS. SUCH WAS THE CASE WITH THE LAST SYSTEM
TO AFFECT PNHDLS...THE CAP EFFECTIVELY SQUASHED TSTM CHCS. AMA
SOUNDINGS OVER PAST FEW DAYS CLEARLY SHOW MID LVL CAP RATHER
STRONG FOR THIS TIME OF YEAR. BELIEVE THIS WILL BE THE CASE ON
SATURDAY AS WELL. HOWEVER...IF ANY STORMS MANAGE TO OVERCOME CAPPING
INVERSION...THEN THEY COULD BE SVR BASED ON PROGGED SYNOPTIC
PATTERN. HAVE RETAINED SLGT CHC POPS ERN ZNS FOR SAT AFTN AND
EVENING TO ACCOUNT FOR THIS PSBLTY. GREATEST THREAT OF PRECIP
SHOULD BE IN OK AND KS WHERE DEEPER MOISTURE AND BETTER INSTABILITY
ARE PROGGED. DO NOT AGREE WITH MDT RISK EXTRM ERN ZNS BUT
CONDITIONAL SLGT RISK SEEMS JUSTIFIED ERN ZNS BASED ON ABV
DISCUSSION. AGAIN...BETTER THREAT SHOULD BE OFF TO OUR E AND NE.
MAY ALSO HAVE SOME FIRE WX CONCERNS WRN HALF OF FCST AREA BEHIND THE
DRYLINE...AND WILL DEFER THIS TO LATER SHIFTS TO FURTHER EVALUATE
AS EVOLVING DRYLINE POSITION BECOMES MORE EVIDENT.

THE MINOR SHORTWAVE TROF TO TRANSLATE E OF PNHDLS BY LATE SUNDAY
MORNING...WITH TSTM THREAT GONE. WILL MORE THAN LIKELY HAVE TO DEAL
WITH FIRE WX CONDITIONS AREAWIDE ONCE AGAIN ON SUNDAY...AND HAVE
STARTED REFLECTING THIS PSBLTY IN GRIDS. WEAK COLD FRONT TO SLIDE
ACROSS THE AREA LATER SUNDAY BEHIND EXITING SHORTWAVE TROF.

ATTENTION WILL THEN TURN TO NEXT VIGOROUS UPPER LEVEL TROF TO
AFFECT WRN US EARLY NEXT WEEK...THEN EJECTING OUT INTO THE PLAINS
STATES AROUND MIDDLE OF NEXT WEEK. MEDIUM RANGE MODELS BASICALLY
AGREE ON THIS SCENARIO...BUT DIFFER ON PROJECTED INTENSITY AND
TRACK...WHICH IS NOT AT ALL UNUSUAL THIS FAR OUT. EXPECT RETURN
FLOW TO COMMENCE LATER MONDAY AND MONDAY NIGHT. MODELS ARE NOT AS
ENTHUSIASTIC WITH PRECIP BREAKING OUT MON NIGHT COMPARED TO
PREVIOUS RUNS...SO HAVE LOWERED POPS TO SILENT 10 VALUES FOR MON
NIGHT. BY TUESDAY...SFC TROF/DRYLINE TO SET UP EXTRM ERN NM SO SLGT
CHC POPS FOR TUE AND TUE NIGHT LOOK GOOD AT THIS TIME...WITH SLGT
CHC ALSO ON WED AND WED NIGHT...MAINLY ERN HALF OF FCST AREA AS
DRYLINE NUDGES FURTHER EWD. FINALLY...IF MODELS COME TO VERIFY...IT
APPEARS THAT BY EARLY THU THE SFC COLD FRONT/DRYLINE TO BLAST THRU
THE PNHDLS WITH WINDY CONDITIONS BEHIND THE SYSTEM ALONG WITH MORE
CONCERNS ON FIRE WX. PREVIOUS PCKG HAS ALL OF THE ABV PRETTY WELL
COVERED AND HAVE RETAINED ITS INTEGRITY.

DID NOT DEVIATE STRONGLY FROM GUIDANCE TEMPS EXCEPT FOR MINOR
ADJUSTMENTS SUNDAY NIGHT TO ACCOUNT FOR WEAK FRONTAL PASSAGE...MON
NIGHT AND TUE NIGHT TO ACCOUNT FOR MORE MOISTURE...AND WED TO
ACCOUNT FOR DOWNSLOPE SW WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                75  47  81  50 /   0   0  10  10
BEAVER OK                  72  48  81  50 /   0   0  20  10
BOISE CITY OK              68  41  79  43 /   0   0  10  10
BORGER TX                  76  52  83  55 /   0   0  10  10
BOYS RANCH TX              76  46  84  47 /   0   0  10  10
CANYON TX                  75  47  82  48 /   0   0  10  10
CLARENDON TX               78  52  84  52 /   0   0  20  20
DALHART TX                 70  42  80  43 /   0   0  10  10
GUYMON OK                  71  46  82  47 /   0   0  10  10
HEREFORD TX                74  47  81  47 /   0   0  10  10
LIPSCOMB TX                77  49  83  51 /   0   0  20  20
PAMPA TX                   75  51  82  54 /   0   0  20  20
SHAMROCK TX                79  52  84  52 /   0   0  20  20
WELLINGTON TX              79  52  85  54 /   0   0  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

ANDRADE
Hazardous weather outlook, Mar 31, 1:00 PM CST, 2 hours 35 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CST FRI MAR 31 2006

OKZ001>003-TXZ001>020-011200-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CST FRI MAR 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND SATURDAY NIGHT
...AS WELL AS TUESDAY THROUGH THURSDAY MORNING...ACROSS MAINLY THE
EASTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES. AT THIS TIME...IT
APPEARS THAT SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN THREATS. ALSO...THE FIRE DANGER WILL
INCREASE ON SUNDAY AND THURSDAY AS BREEZY TO WINDY CONDITIONS COMBINE
WITH LOW RELATIVE HUMIDITIES AND WARM TEMPERATURES.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS WILL WANT TO REMAIN
ALERT FOR POSSIBLE ACTIVATION SATURDAY AFTERNOON AND SATURDAY NIGHT.
FIREFIGHTERS ACROSS THE ENTIRE TEXAS AND OKLAHOMA PANHANDLES SHOULD
PREPARE FOR THE POSSIBILITY OF DANGEROUS WILDFIRE SPREAD ON SUNDAY.

HENNIG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
March 31, 3:35 PM CST to 7:00 PM CST
Where
Potter forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496265.